updated 5/26/2009 7:26:14 PM ET 2009-05-26T23:26:14

When a cancer patient from Singapore traveled to the United States last year, he discovered an unusual side effect of his medication: missing fingerprints.

  1. Don't miss these Health stories
    1. Splash News
      More women opting for preventive mastectomy - but should they be?

      Rates of women who are opting for preventive mastectomies, such as Angeline Jolie, have increased by an estimated 50 percent in recent years, experts say. But many doctors are puzzled because the operation doesn't carry a 100 percent guarantee, it's major surgery -- and women have other options, from a once-a-day pill to careful monitoring.

    2. Larry Page's damaged vocal cords: Treatment comes with trade-offs
    3. Report questioning salt guidelines riles heart experts
    4. CDC: 2012 was deadliest year for West Nile in US
    5. What stresses moms most? Themselves, survey says

The 62-year-old man was taking capecitabine, or Xeloda, to treat head and neck cancer. Upon arriving in the U.S., immigration officials asked him for his fingerprints. But the drug had caused so much redness and peeling to his fingers that the patient, identified only as Mr. S., had none.

Customs officials held Mr. S. for four hours before deciding he was not a security threat, according to the case published Wednesday in a letter to the Annals of Oncology journal.

Capecitabine is a common cancer drug, routinely given to patients with head, neck and kidney cancers as well as lymphomas and leukemias. Doctors said very few patients temporarily lose their fingerprints while on Xeloda, but it does happen.

"Most patients will complain they're having difficulty holding things or sensing things," said Dr. Otis Brawley, chief medical officer of the American Cancer Society, who was not linked to the case. "I've never had a patient running into a problem with police authorities, but this is not an exaggeration. It could actually happen."

After returning home, Mr. S. asked his oncologist, Dr. Eng-Huat Tan at the National Cancer Centre in Singapore, to write a letter certifying he was on capecitabine.

Surprised by Mr. S.'s predicament, Tan recommended in his letter to the journal that patients taking capecitabine carry a similar doctor's note if they are traveling to the United States.

Unlike most other countries, American immigration officials take two fingerprints from foreign visitors.

Tan said up to 40 percent of patients on the drug develop a side effect known as hand-foot syndrome, which causes redness, peeling, numbness and tingling. Of those patients, only a small percentage actually lose their fingerprints.

"Patients probably would not notice anything until they travel to the U.S. and discover to their horror that their fingerprints are gone," Tan said. Mr. S. was Tan's only patient to report such a predicament, but Tan said a handful of other cases were described on cancer blogs.

Once patients stop taking the drug and apply ice to their hands, their fingerprints will return in about a month.

Brawley guessed that U.S. officials became suspicious because criminals sometimes erase their fingerprints with sandpaper or dip them in acid, which would appear very similar to how Mr. S's fingers looked.

But he says there are too many side effects from Xeloda, including a weakened immune system and increased cancer risk, that it would be unlikely anyone would take the drug for less-than-honorable reasons.

"No criminal in his right mind would take this drug to try to get rid of his fingerprints," Tan said.

Copyright 2009 The Associated Press. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.

Discuss:

Discussion comments

,

Most active discussions

  1. votes comments
  2. votes comments
  3. votes comments
  4. votes comments